Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 101, NWS Baltimore/Washington

August 11, 2003Frederick County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 11, 2003, 1:20 AM EDT for Frederick County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 1:20 AM EDT (05:20 UTC)
Expired
Aug 11, 2003, 4:15 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Frederick County, MD

The radar

The Sterling radar (KLWX), 71 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 5.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 110522
FFWLWX
MDC021-110815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
120 AM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  FREDERICK COUNTY IN NORTH CENTRAL MARYLAND

* UNTIL 415 AM EDT.

* AT 120 AM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 
  OVER NORTHERN FREDERICK COUNTY THAT HAVE PERSISTED SINCE LATE 
  EVENING. RADAR SHOWS THAT UP TO 2.5 INCHES OF RAIN HAS FALLEN      
  SINCE AROUND 1100 PM. ANOTHER INCH OR TWO IS POSSIBLE THROUGH 3:00 
  AM.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE EMMITSBURG AND THURMONT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3958 7756 3946 7741 3973 7725 3974 7751

$$
HITCHENS
3 follow-up statements
000 
WGUS71 KLWX 110555
FFSLWX
MDC021-110645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
155 AM EDT MON AUG 11 2003

...FLASH FLOOD WARNING CONTINUES FOR FREDERICK COUNTY UNTIL 245 AM
   EDT...

AT 148 AM EDT...RADAR CONTINUED TO SHOW AREAS OF SHOWERS AND 
THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WESTERN TWO THIRDS OF 
FREDERICK COUNTY. ESTIMATES FROM DOPPLER RADAR INDICATE THAT OVER AN 
INCH OF RAIN HAS FALLEN SINCE 1245 AM OVER MUCH OF THE NORTH END OF 
THE COUNTY AND OVER THE SOUTH END BETWEEN FREDERICK AND POINT OF 
ROCKS. OVER 1.5 INCHES WAS ESTIMATED BETWEEN THURMONT AND 
WOLFSVILLE.  

HEAVY RAIN WILL CONTINUE UNTIL AT LEAST 300 AM. EXPECT ANOTHER 1 TO 
2 INCHES THROUGH 300 AM. 

SOME ROADS WILL LIKELY FLOOD. DO NOT EVER DRIVE INTO FLOOD 
WATERS. THE DEPTH MAY BE TOO GREAT FOR YOU TO CROSS SAFELY. 

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN 
INCLUDE BALLENGER CREEK...BRADDOCK HEIGHTS...EMMITSBURG...
FREDERICK...THURMONT AND WALKERSVILLE.

REPORT FLOODING TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY THE 
MESSAGE TO THE NATIONAL WEATHER SERVICE. 

$$
RDH
000 
WGUS71 KLWX 110601 CCA
FFSLWX
MDC021-110645-

FLASH FLOOD STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
155 AM EDT MON AUG 11 2003

...FLASH FLOOD WARNING CONTINUES FOR FREDERICK COUNTY UNTIL 415 AM
EDT...

AT 148 AM EDT...RADAR CONTINUED TO SHOW AREAS OF SHOWERS AND 
THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WESTERN TWO THIRDS OF 
FREDERICK COUNTY. ESTIMATES FROM DOPPLER RADAR INDICATE THAT OVER AN 
INCH OF RAIN HAS FALLEN SINCE 1245 AM OVER MUCH OF THE NORTH END OF 
THE COUNTY AND OVER THE SOUTH END BETWEEN FREDERICK AND POINT OF 
ROCKS. OVER 1.5 INCHES WAS ESTIMATED BETWEEN THURMONT AND 
WOLFSVILLE.  

HEAVY RAIN WILL CONTINUE UNTIL AT LEAST 300 AM. EXPECT ANOTHER 1 TO 
2 INCHES THROUGH 300 AM. 

SOME ROADS WILL LIKELY FLOOD. DO NOT EVER DRIVE INTO FLOOD 
WATERS. THE DEPTH MAY BE TOO GREAT FOR YOU TO CROSS SAFELY. 

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN 
INCLUDE BALLENGER CREEK...BRADDOCK HEIGHTS...EMMITSBURG...
FREDERICK...THURMONT AND WALKERSVILLE.

REPORT FLOODING TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY THE 
MESSAGE TO THE NATIONAL WEATHER SERVICE. 

$$
RDH

CORRECTED WARNING EXPIRATION TIME
000 
WGUS71 KLWX 110817
FFSLWX
MDC021-110845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 AM EDT MON AUG 11 2003

...FLASH FLOOD WARNING FOR FREDERICK COUNTY HAS EXPIRED...

AT 415 AM EDT...DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL HAD 
MOVED OUT OF FREDERICK COUNTY...WITH ONLY SCATTERED SHOWERS 
REMAINING. ISOLATED PROBLEMS WITH HIGH WATER MAY PERSIST UNTIL 
SUNRISE IN POOR DRAINAGE AND LOW LYING AREAS...BUT WIDESPREAD 
FLOODING IS NO LONGER EXPECTED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLOODING IS OBSERVED MOVE UP TO HIGHER 
GROUND TO ESCAPE. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 8:45 PM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 10, 8:45 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
845 PM EDT SUN AUG 10 2003

...A FLOOD WATCH WILL BE ISSUED SHORTLY FOR EASTERN WEST
VIRGINIA...NORTHERN VIRGINIA...WASHINGTON DC...AND MOST OF MARYLAND
VALID 10:00 PM SUNDAY THROUGH 11:00 AM MONDAY...

21Z SURFACE ANALYSIS DEPICTS A SURFACE LOW DEVELOPING IN CENTRAL
GEORGIA ALONG A WEAK FRONTAL BOUNDARY...WHICH EXTENDS NORTHEAST
THROUGH THE LEE OF THE APPALACHIAN MOUNTAINS. AN AREA OF PRESSURE
FALLS WAS NOTED IN THE CAROLINAS. WATER VAPOR LOOP SHOWS A SHORTWAVE
OVER NORTHEAST GEORGIA...MOVING NORTHEAST UP THE TROUGH AXIS. DRY
AIR IS SEEN BEING PULLED INTO THE REAR OF THE SYSTEM...A SIGN OF
DEEPENING AS THE WAVE REACHES THE FRONTAL BOUNDARY. UPPER LEVEL JET
COUPLING IS ALSO SHOWN BY THE RUC CURRENTLY OVER THE CAROLINAS. AS A
RESULT...CONVECTION HAS DEVELOPED OVER THE MID ATLANTIC.

THIS AREA OF CONVECTION IS EXPECTED TO CONGEAL AND SLIGHTLY
ACCELERATE NORTHEAST DURING THE OVERNIGHT AS THE THUNDERSTORMS
BECOME ELEVATED. IR SATELLITE LOOP SHOWS COOLING CLOUD TOPS IN THE
CAROLINAS...WHICH SUPPORTS AN EVOLVING SCENARIO.

INSTABILITY AND MOISTURE ARE ALREADY IN PLACE. 00Z IAD SOUNDING
SHOWS AN LI OF -6C...OVER 2500 J/KG OF SBCAPE...AND A PRECIPITABLE
WATER VALUE OVER 1.75 INCHES.

18Z MESOETA WIND STREAMLINES AT 925MB AND 850MB SHOW A CONVERGENT OR
TROUGH-LIKE WIND PATTERN WILL DEEPEN INTO A CYCLONIC CIRCULATION AS
THE WAVE MOVES UP THE MID ATLANTIC LATE TONIGHT...WHICH IS
SUPPORTED BY PRESSURE FALLS AND THE WRAPPING OF DRY AIR ALOFT INTO
THE SYSTEM SEEN ON WATER VAPOR.

SINCE CONVECTION LATE THIS AFTERNOON OVER THE MOUNTAINS HAS
CONGEALED DURING THE EVENING...AND THE CURRENT FLOOD WATCH WEST OF
THE BLUE RIDGE EXPIRES AT 10:00 PM...HAVE DECIDED TO BEGIN THE NEW
FLOOD WATCH AT 10:00 PM. THE IMPACT OF THE APPROACHING WAVE WILL
LIKELY NOT BE SEEN ACROSS EASTERN MARYLAND AND THE METRO AREAS UNTIL
ABOUT 3:00 AM. THIS TIMING WILL IMPACT THE MONDAY MORNING COMMUTE
ACROSS NORTHERN VIRGINIA...MARYLAND...AND THE METRO AREAS.

THE CONVECTIVE NATURE OF THIS EVENT PRECLUDES THE POSSIBILITY OF A
AREAL PRECIPITATION ESTIMATE...BUT ALSO MEANS MANY PLACES HAVE A
CHANCE OF REACHING FLASH FLOOD GUIDANCE WHICH GENERALLY IS 2 INCHES
PER ONE HOUR PERIOD...OR 3 INCHES IN A SIX HOUR PERIOD. URBAN TYPE
FLOODING IS ALSO EXPECTED AS CONVECTION REACHES THE METRO AREA
DURING THE MORNING COMMUTE.

FOG FORMATION IS AGAIN HINTED AT IN NGM/GFS MOS. MESOETA SOUNDINGS
ALSO SHOW A CLASSIC FOG SOUNDING OF MOISTURE UP TO 1KFT WITH DRY AIR
ABOVE THAT LAYER. GIVEN WHAT OCCURRED LAST NIGHT WITH SCATTERED
CONVECTION...AND WIDESPREAD CONVECTION EXPECTED TO OVERSPREAD THE
AREA BY DAYBREAK...WILL KEEP PATCHY FOG WORDING IN THE ZONES.
WILL ALSO UPDATE POPS IN ZONES FOR THE OVERNIGHT AND MONDAY.

THANKS FOR COORD RNK/RLX/AKQ/CTP

ROGOWSKI

.LWX...
DC...FLOOD WATCH THROUGH 11:00 AM MONDAY DCZ001.
MD...FLOOD WATCH THROUGH 11:00 AM MONDAY
     MDZ002>MDZ007-MDZ009>MDZ011-MDZ013-MDZ014.
VA...FLOOD WATCH THROUGH 11:00 AM MONDAY
     VAZ021-VAZ025>VAZ031-VAZ036>VAZ042-VAZ050>VAZ056.
WV...FLOOD WATCH THROUGH 11:00 AM MONDAY WVZ048>WVZ055.
MARINE...NONE.
Hazardous weather outlook, Aug 10, 11:24 AM EDT, 13 hours 56 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-110900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE
SHENANDOAH VALLEY AND FOOTHILLS.

SIGNIFICANT RAINFALLS OVER THE PAST TWO DAYS HAVE LEFT SOIL
CONDITIONS NEARLY SATURATED OVER THE SHENANDOAH VALLEY AND ADJACENT
FOOTHILLS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL AND POSSIBLE FLOODING.

SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE 2 TO 3 INCHES OF
RAINFALL IN A SHORT PERIOD OF TIME WHICH WOULD BE SUFFICIENT TO
CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO FORWARD HEAVY RAINFALL OR FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE IN STERLING.

CPW/MANNING

In the hours before

Local storm report, Aug 10, 10:05 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1005 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    MOUNT JACKSON             VA   FLASH FLOOD
08/10/03   SHENANDOAH                     SEVERAL ROADS CLOSED DUE
                                          TO HIGH WATER. REPORTED
                                          BY SHENANDOAH COUNTY
                                          EOC.
Local storm report, Aug 11, 12:23 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1223 AM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    ROCKFISH                  VA   FLASH FLOOD
08/11/03   NELSON                         CAR SUBMERGED BY FLOOD
                                          WATERS ON ROCKFISH
                                          ROAD
                                          (RTE 617) NEAR ROUTE
                                          29
Local storm report, Aug 11, 12:23 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1223 AM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    ROCKFISH                  VA   FLASH FLOOD
08/10/03   NELSON                         CAR SUBMERGED BY
                                          FLOOD WATERS ON
                                          ROCKFISH ROAD
                                          (RTE 617) AT RTE 29.
                                          REPORT FROM VDOT.

RDH

CORRECTION TO DATE OF REPORT
Special weather statement, Aug 11, 12:23 AM EDT, 57 minutes before
VAZ039-110545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1223 AM EDT MON AUG 11 2003

...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL IN MADISON COUNTY...

AT 1223 AM EDT...DOPPLER RADAR INDICATED A THUNDERSTORMS PRODUCING VERY
HEAVY RAINFALL OVER MUCH OF MADISON COUNTY MOVING SLOWLY NORTH.
RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAIN HAS FALLEN. MADISON WILL
BE AFFECTED BY THIS STORM THROUGH 145 AM EDT. IF HEAVY RAINFALL
CONTINUES...RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
FLASH FLOOD WARNINGS ARE ISSUED.

MANNING
Local storm report, Aug 11, 12:58 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 AM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 AM    BEL AIR                   MD   FLASH FLOOD
08/11/03   HARFORD                        CAR SUBMERGED BY FLOOD
                                          WATERS ON OR NEAR
                                          TOLLGATE ROAD.
Special weather statement, Aug 11, 1:08 AM EDT, 12 minutes before
MDZ004-110615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
108 AM EDT MON AUG 11 2003

...HEAVY RAIN OVER NORTHERN FREDERICK COUNTY...

AT 108 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN OVER NORTHERN FREDERICK COUNTY. THESE STORMS HAVE
PERSISTED SINCE AROUND MIDNIGHT...AND HAVE DUMPED UP TO 1.5 INCHES
OF RAIN. THE COMMUNITIES OF EMMITSBURG AND THURMONT WILL BE AFFECTED
BY THE HEAVY RAIN THROUGH 215 AM EDT. BE ALERT FOR HIGH STANDING
WATER IN LOW SPOTS AND IN AREAS OF POOR DRAINAGE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS AREA AND
WILL ISSUE A FLASH FLOOD WARNING IF THE HEAVY RAIN PERSISTS.

RDH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:15 AM EDTFlash Flood WarningLWXHarford4 hr
Aug 11, 12:45 PM EDTFlash Flood WarningLWXBaltimore, Howard3 hr

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.